Alert archive / Virginia / Wind Advisories in 2023
Wind Advisory 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 19, 2023, 4:19 AM EST for 25 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; 4 counties in West Virginia. It took effect at Jan 19, 2023, 4:00 PM EST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2023, 4:19 AM EST (09:19 UTC)
- In effect from
- Jan 19, 2023, 4:00 PM EST
- Expired
- Jan 20, 2023, 4:00 PM EST
- In force
- 24 hr
- Issued by
- NWS Blacksburg, VA
All 32 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 31 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586 WWUS71 KRNK 190919 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 419 AM EST Thu Jan 19 2023 NCZ001-002-018-VAZ007-009>020-022>024-034-035-WVZ042>044-507-508- 191800- /O.NEW.KRNK.WI.Y.0002.230119T2100Z-230120T1700Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 419 AM EST Thu Jan 19 2023 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON EST FRIDAY... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest North Carolina, southwest, and southeast West Virginia, along and west of the Blue Ridge. * WHEN...From 4 PM this afternoon to noon EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
236 WWUS71 KRNK 191702 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1202 PM EST Thu Jan 19 2023 NCZ001-002-018-VAZ007-009>020-022>024-034-035-WVZ042>044-507-508- 200800- /O.EXT.KRNK.WI.Y.0002.230119T2100Z-230120T2100Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 1202 PM EST Thu Jan 19 2023 ...WIND ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM EST FRIDAY... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest North Carolina, southwest, and southeast West Virginia, along and west of the Blue Ridge. * WHEN...From 4 PM this afternoon to 4 PM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
568 WWUS71 KRNK 192058 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 358 PM EST Thu Jan 19 2023 NCZ001-002-018-VAZ007-009>020-022>024-034-035-WVZ042>044-507-508- 200500- /O.CON.KRNK.WI.Y.0002.230119T2100Z-230120T2100Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 358 PM EST Thu Jan 19 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST FRIDAY... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest North Carolina, southwest, and southeast West Virginia, along and west of the Blue Ridge. * WHEN...Through 4 PM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RCS
402 WWUS71 KRNK 200831 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 331 AM EST Fri Jan 20 2023 NCZ001-002-018-VAZ007-009>020-022>024-034-035-WVZ042>044-507-508- 201800- /O.CON.KRNK.WI.Y.0002.000000T0000Z-230120T2100Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 331 AM EST Fri Jan 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest North Carolina, southwest, and southeast West Virginia, along and west of the Blue Ridge. * WHEN...Through 4 PM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
925 WWUS71 KRNK 201746 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1246 PM EST Fri Jan 20 2023 NCZ001-002-018-VAZ007-009>020-022>024-034-035-WVZ042>044-507-508- 202100- /O.CON.KRNK.WI.Y.0002.000000T0000Z-230120T2100Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 1246 PM EST Fri Jan 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest North Carolina, southwest, and southeast West Virginia, along and west of the Blue Ridge. * WHEN...Through 4 PM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
957 WWUS71 KRNK 202052 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 352 PM EST Fri Jan 20 2023 NCZ001-002-018-VAZ007-009>020-022>024-034-035-WVZ042>044-507-508- 202200- /O.EXP.KRNK.WI.Y.0002.000000T0000Z-230120T2100Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 352 PM EST Fri Jan 20 2023 ...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON... Winds have subsided below advisory criteria during the afternoon, so this wind advisory will be allowed to expire. The winds should diminish further later tonight. $$ PW
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 19, 2:58 AM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Jan 19, 2:58 AM EST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 258 AM EST Thu Jan 19 2023 .SYNOPSIS... Rain is expected today along and ahead of a strong cold front. Gusty winds and colder temperatures are expected behind the front tonight into Friday along with snow showers in the mountains. Surface high pressure and overall dry weather then return for Saturday. Another low pressure system will bring a chance of winter precipitation then rain to the area on Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 235 AM EST Thursday... Wind advisory will be issued for this afternoon through Friday morning... Increasing moisture as seen on water vapor loop and Layered PW images with the precipitable water rising to near 1.25 inches just ahead of the front later today. Light rain has develop over the mountains and foothills of southwest Virginia and northwest North Carolina and this will continue to spread northeast. Hi-Res guidance has this pre-frontal precipitation north of Route 460 by 7AM. A strong cold front will cross the region today along with a band of showers, mainly between 15Z/10AM and 21Z/4PM. Seeing a couple hours difference in the Hi-Res models with rest to timing, but all agree that showers will be reaching Bluefield and Richlands no earlier that 9AM. Winds turn to the southwest and west behind the front. Modest pressure rises, good cold air advection and strong low level jet, especially in the central Appalachians into southern Pennsylvania all support gusty winds tonight. 850MB temperatures lower into the 0 to -5 range by Friday morning. Expecting downsloping and clearing behind the front today, then upslope clouds and chance of precipitation return to the mountains this evening. Temperatures will be cold enough from the surface through 5000 ft to support snow, especially overnight, but amounts will be light. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 258 AM EST Thursday... Windy with Mountain Snow Showers Friday, Then Dry Saturday. The combination of a healthy low level jet and sharp 6 hr pressure rises will result in gusty winds Friday. The winds should be the strongest Friday morning as highlighted by models. Then, winds slowly diminish into Friday night. Westerly flow will result in upslope snow showers and flurries in the western mountains. Any snow accumulations will be light, around an inch or two is possible for northwest Greenbrier Friday-Friday night. High temperatures on Friday will be near normal with readings from around 30 degrees in the northwest mountains to the mid 50s in the Piedmont. Winds to lighten heading into Friday night-Saturday as high pressure builds into our region from the Ohio Valley. Clouds will linger in the mountains Friday night as low temperatures drop to around 20 degrees in the mountains to near 30 degrees in the Piedmont. Clearing will take place in the mountains Saturday though some stratocu could linger right into the afternoon over the West Virginia mountains. High temperatures Saturday will range from the mid 30s in the northwest mountains to around 50 degrees in Piedmont. Clouds increase from the south Saturday night. There is a slight chance for light wintery mix of rain,snow and freezing rain after 08z Sunday. Low temperatures saturday night will range from the mid 20s in the mountains to around 30 degrees in the Piedmont. Moderate confidence in the Short Term Period. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 258 AM EST Thursday... Some Wintry weather Sunday into Sunday night. An low pressure will track from the Mississippi Valley northeast through our region Sunday into Sunday night on its way to New England by Monday. A light wintry mixture of snow,freezing rain and rain is possible Sunday morning especially along/west of the Blue Ridge before changes to rain by Sunday afternoon. The high pressure wedge will retreat northeast Sunday. Wintry precipitation will linger the longest across the Alleghany and portions of the Blue Ridge higher valleys. The surface low deepens Sunday night off the mid-Atlantic coast with showers lingering, changing to snow showers in the mountains before tapering off Monday morning. High pressure will build east out of the Tennessee valley Monday night into our region. High pressure and ridging aloft will continue the dry weather into Tuesday. But in the progressive pattern, another southern stream system will send moisture and precipitation our way Tuesday night into Wednesday. Ensemble models hint that this system will be similar to Sunday's with the potential for wintry mix to rain, then snow showers in the mountains behind the low Wednesday night along with gusty winds. Cooler conditions will linger into Thursday and perhaps a few snow flurries for Southeast West Virginia. Temperatures for the Long Term Forecast will be closer to normal. Forecast confidence is high on timing of precipitation Sunday, but lower on wintry ptype and amounts/impacts. For Tuesday and beyond, confidence is lower than normal with PTYPE and timing issues. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... As of 105 AM EST Thursday... VFR mid and high clouds covered much of the eastern United States early this morning. MVFR ceiling were spreading north and had advanced as far as KMWK at the start of the TAF forecast period. Ceilings will continue to lower for the rest of the morning with MVFR to IFR levels by noon. Scattered light rain, fog, and drizzle will also develop before 12Z/7AM as well as MVFR visibility. Have slowed down the arrival of the showers along the approaching cold front. Based on the HRRR now have this precipitation reaching KLWB and KBLF around 16Z/11AM and moving east to KLYH and KDAN by 22Z/5PM. LLWS is expected across the region early this morning as the low level jet increases from the southwest. As the front comes through this afternoon, winds turn to the southwest and west with wind speeds at 10 to 20 kts. Gusts will be in the 20 to 35 knot range. Above average confidence in wind. Average confidence in ceiling and visibility. EXTENDED AVIATION OUTLOOK... VFR conditions should return to areas east of the Blue Ridge Friday/Saturday with upslope clouds and MVFR ceilings lingering west of the Blue Ridge. Wind speeds will gradually diminish Friday. A break between systems on Friday night and Saturday will result in dry VFR conditions. Another stronger upper-level short wave and associated cold front will move into the area by Sunday bringing widespread rain, gusty winds, and eventually colder temperatures with snow showers possible in the western mountains. Monday will be drying out in the east with conditions improving. In the mountains rain and snow showers will continue. && .EQUIPMENT... As of 110 PM EST Sunday... A communication hardware outage at the Lewisburg, WV airport, KLWB, will prevent automated observation from being distributed between 7PM and 9AM every night. The restoration time is unknown. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...KK LONG TERM...KK AVIATION...AMS/AB EQUIPMENT...RCS
Hazardous weather outlook, Jan 18, 9:28 PM EST, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 928 PM EST Wed Jan 18 2023 VAZ033>035-045>047-059-200230- Franklin-Bedford-Amherst-Campbell-Appomattox-Buckingham-Charlotte- 928 PM EST Wed Jan 18 2023 This Hazardous Weather Outlook is for central Virginia, south central Virginia and west central Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A wintry mix is possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032-043-044-058-200230- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry- Pittsylvania-Halifax- 928 PM EST Wed Jan 18 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...Tonight. Dense fog is possible late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-200230- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 928 PM EST Wed Jan 18 2023 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. West winds could gust over 40 mph Thursday night into Friday. A wintry mix is possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Virginia, 2023Wind Advisories in West Virginia, 2023Wind Advisories in North Carolina, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.